Older adults often have more medications than other patients. This is partly because aches, pains and serious conditions tend to accumulate along with birthdays. But it is also partly because doctors may be reluctant to discontinue medications, even when they might no longer be necessary. As a result, some senior citizens end up overmedicated.
Too Many Meds for Older Individuals?
Q. Do you have any information you can share about older people being overmedicated? I am very concerned about the number of pills my in-laws are taking.
Mom is on Detrol LA for her bladder, atorvastatin to control cholesterol, lisinopril for blood pressure and sertraline for mood improvement. Dad is taking twice as many pills. They both are showing signs of cognitive impairment. The checkbook is a mess, they forget appointments and the house is topsy-turvy.
Overmedication Can Affect Cognitive Capability:
A. Your in-laws should have a neurological assessment that includes the cognitive effects of all their medications. Tolterodine (Detrol) and similar medicines for overactive bladder can contribute to confusion and memory problems.
The prescribing information for atorvastatin (Lipitor) notes that the drug may be linked to cognitive impairment (memory loss, forgetfulness, amnesia, memory impairment, confusion). Other statins may have similar side effects.
You may find it helpful to review our Guide to Drugs and Older People with its list of medicines that may be inappropriate for those over 65. In one study, 89 percent of the older individuals being treated for headache were taking at least one medicine that is probably inappropriate (Hascalovici & Robbins, Headache, Jan. 2017).
It is also worth remembering that the basics of good health, such as adequate sleep, regular exercise and a balanced diet are just as essential for older people as for youngsters.
Here is Pat’s observation:
“My mom had what they called Alzheimer’s (not sure that’s what it was) and I always had a suspicion that her condition had to do with malnutrition. She lived alone for many years and after awhile, quit cooking and just snacked a lot. She was on medicine for high blood pressure and high cholesterol, then they gave her Coumadin. Add a poor diet to that!
“When I think that just being sure she had good food and the B vitamins she needed might have helped her so much, it makes me sad and angry, too. My advice to others is, if you have an elderly person in your family, do whatever it takes to be sure they eat well and take vitamins that are appropriate for their age and condition.”